Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS New York, NY

June 13, 2017Putnam County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 13, 2017, 3:17 PM EDT for Putnam County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 3:17 PM EDT (19:17 UTC)
Expired
Jun 13, 2017, 4:00 PM EDT
In force
43 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greater Bridgeport Planning Region, CT, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 91 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS51 KOKX 131917
SVROKX
CTC001-NYC079-132000-
/O.NEW.KOKX.SV.W.0006.170613T1917Z-170613T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
317 PM EDT TUE JUN 13 2017

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  North central Fairfield County in southern Connecticut...
  Eastern Putnam County in southeastern New York...

* Until 400 PM EDT

* At 316 PM EDT, a severe thunderstorm was located near Pawling,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Sherman around 335 PM EDT. 
  New Fairfield around 340 PM EDT. 
  Danbury and Brookfield around 355 PM EDT. 
  Newtown and Bethel around 400 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
      4150 7344 4149 7344 4151 7339 4151 7338
      4149 7337 4147 7333 4139 7338 4151 7372
      4153 7360 4153 7353 4167 7352
TIME...MOT...LOC 1916Z 292DEG 21KT 4161 7369 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
1 follow-up statement
538 
WWUS51 KOKX 131940
SVSOKX

Severe Weather Statement
National Weather Service New York NY
340 PM EDT TUE JUN 13 2017

CTC001-NYC079-132000-
/O.CON.KOKX.SV.W.0006.000000T0000Z-170613T2000Z/
Fairfield CT-Putnam NY-
340 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL FAIRFIELD AND EASTERN PUTNAM COUNTIES...

At 339 PM EDT, a severe thunderstorm was located over Sherman, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  New Fairfield around 345 PM EDT. 
  Danbury and Brookfield around 355 PM EDT. 
  Newtown and Bethel around 400 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
      4150 7344 4149 7344 4151 7339 4151 7338
      4149 7337 4147 7333 4139 7338 4151 7372
      4153 7360 4153 7353 4167 7352
TIME...MOT...LOC 1939Z 292DEG 21KT 4156 7352 

HAIL...1.00IN
WIND...60MPH
 
$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
258 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A cold front will pass offshore overnight. High pressure will
build into the area on Wednesday. The high will shift offshore
Thursday night through Friday night as a warm front approaches
from the southwest. The warm front is expected to move north of
the area during Saturday as low pressure tracks north of the
Great Lakes and Bermuda high pressure extends westward into the
region. A cold front approaches from the west Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LAPS indicated about 1500 J/kg of SBCAPE across the nrn tier of the
cwa at 18Z. This will continue to increase thru the late aftn. DCAPE
in these same areas averaged about 700 J/kg, which is also
progged to increase. It should be noted that the NAM SBCAPE
fields were running about a 1000 J/kg too high across the
interior compared to the LAPS. SPS mesoanalysis however was
very close to the NAM.

Isold-sct tstms have developed over nern PA and upstate NY. They are
following a sely storm motion which is consistent with the NAM
modeling. As a result, will expect shwrs and tstms to increase in
coverage and intensity thru the late aftn as they develop sewd.

BRN indicates multicellular pulse storms favored, however
interactions with outflow or sea breeze boundaries could locally
enhance shear and allow for some better organization in spots.
Main threat remains damaging wind gusts with the NAM indicating
at least 1500 J/kg of DCAPE in the most unstable areas.

The pcpn will end from n to s overnight as the cold front sags swd.

The heat will otherwise continue until tstms cool things down or eve
sets in. The heat advy remains in effect for nern NJ due to the 2
day criteria.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pres builds in from the n thru Wed ngt. This will allow for
clearing thru the day on Wed, with only high clouds for the aftn and
nighttime. A blend of guidance, which was in good agreement,
was used for temps which will be considerably cooler.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
An upper ridge builds into the region Wednesday night and Thursday
and shifts to the east Thursday night while at the surface high
pressure builds in from eastern Canada and begins to shift offshore
Thursday night.

Friday the ridge axis and surface high will be east of the area as a
warm front approaches from the west. A shortwave moving through the
northern stream and weak isentropic lift with the warm front will
trigger scattered showers during Friday. At this time there is not
sufficient CAPE or instability and will not mention thunder.

The warm front lifts through the region during Saturday, and again
lift will be limited with the passage of the front.
However, additional shortwaves move through the northern stream
upper low Saturday and Sunday, so will be keeping in chance
probabilities through the upcoming weekend. The Atlantic ridge may
remain far enough west to keep probabilities lower to the east.
During Saturday, with daytime heating, mixed layered CAPE and
instability increase across the western portions, away from the
marine influenced region, and will mention thunder Saturday
afternoon and evening. With a south flow across Long Island and
Connecticut instability and CAPE will be limited under a marine
influence.

Sunday night and Monday the upper trough will be digging into the
east coast as a surface cold front approaches. So, will have to keep
in chances of precipitation through Monday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A cold front approaches from the north this afternoon and
passes across the region this evening with isolated to scattered
showers and TSTMs. Westerly surface winds this afternoon, but
with SSW at coastal terminals due to sea breeze.

Scattered Convection will increase over east-central NY State
this afternoon as it slides southeast. There is uncertainty in
how this convection will evolve at it moves into the local area
early this evening, but best consensus is for a low level of
coverage. Any convection will produce heavy-extreme
precipitation levels that could require deviations.

Note that TAFs now contain VCTS as PROB30 is not permissible
within 9 hours of issuance in NWS TAFs.

NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: High confidence in Wind Forecast. An
occasional gust to lower 20s likely on Ribbon Display through
00Z.

Low chance < 30% for convection in the terminal vicinity this
evening.

KLGA TAF Comments: Low chance < 30% for convection in the
terminal vicinity this evening.

KEWR TAF Comments: High confidence in Wind Forecast. Low chance
< 30% for convection in the terminal vicinity.

KTEB TAF Comments: Low chance < 30% for convection in the
terminal vicinity this evening.

KHPN TAF Comments: Amendments not scheduled. Low chance < 30%
for convection in the terminal vicinity this evening.

KISP TAF Comments: No unscheduled amendments expected. Low
chance < 30% for convection in the terminal vicinity this
evening.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday-Thursday...VFR.
.Friday thru Saturday Morning...MVFR/IFR in areas of rain and
fog.
.Saturday Afternoon...Improvement to VFR possible outside of
any showers/tstms.
.Saturday Night...Low clouds/fog with IFR conditions possible
at night.
.Sunday...Improvement to VFR possible outside of any
shwrs/tstms.

&&

.MARINE...
Winds and seas will remain blw sca lvls thru Wed ngt. Strong tstms
are possible with the cold frontal passage late today and tngt which
could produce winds in excess of 35 kt.

With high pressure shifting off shore Thursday and Thursday
night, winds and seas will remain below small craft advisory
levels. The high moves offshore Friday as a warm front
approaches from the southwest. A prolonged period of southeast
to south winds will setup and ocean seas by late Friday
afternoon will build to small craft levels, and continuing to
build into Saturday. The remainder of the forecast waters will
remain below small craft advisory levels Friday and Saturday.

&&

.HYDROLOGY...
Any strong tstms thru this eve could produce localized urban and
poor drainage flooding.

No significant hydrologic impacts are expected Wednesday through next
Monday.

&&

.CLIMATE...
Record high temperatures may be tied or broken today. Here are
the records for the date:

LOCATION.....RECORD HIGH TEMPERATURE........

NYC.................96 (1961)..............
LGA.................97 (1961)...............
JFK.................95 (1983)...............
EWR.................98 (1961)...............broken see rer
ISP.................92 (1988)...............broken see rer
BDR.................93*(1961)...............

* Also in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Heat Advisory until 10 PM EDT this evening for NJZ006-106-108.
MARINE...None.

&&

SYNOPSIS...JMC/MET
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...MET
AVIATION...Tongue
MARINE...JMC/MET
HYDROLOGY...JMC/MET
CLIMATE...JMC
Hazardous weather outlook, Jun 13, 4:35 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
435 AM EDT Tue Jun 13 2017

CTZ005>012-NJZ002-004-103>105-107-NYZ067>075-078>081-176>179-140845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
435 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are forecast for this afternoon and evening
in association with a cold frontal passage. A few storms may become
strong, possibly severe, with strong to damaging winds being the
primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106-108-140845-
Hudson-Eastern Essex-Eastern Union-
435 AM EDT Tue Jun 13 2017

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, scattered thunderstorms are forecast for this afternoon
and evening in association with a cold frontal passage. A few storms
may become strong, possibly severe, with strong to damaging winds
being the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-140845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
435 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are forecast for this afternoon and evening
in association with a cold frontal passage. A few storms may become
strong, with winds in excess of 35 KT being the primary threat.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 13, 2:57 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service New York NY
257 PM EDT TUE JUN 13 2017

CTZ005-006-NYZ068-131945-
Northern Fairfield-Northern New Haven-Putnam-
257 PM EDT TUE JUN 13 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FAIRFIELD...NORTHWESTERN NEW HAVEN AND EASTERN PUTNAM COUNTIES...

At 257 PM EDT, strong thunderstorms were clustered near Hopewell
Junction, or 8 miles northwest of Pawling, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Sherman around 315 PM EDT.
  New Fairfield around 320 PM EDT.
  Danbury and Brookfield around 330 PM EDT.
  Bethel around 335 PM EDT.
  Newtown around 340 PM EDT.
  Southbury around 345 PM EDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4165 7349 4164 7350 4149 7344 4151 7339
      4149 7337 4147 7331 4149 7333 4151 7332
      4152 7316 4156 7317 4157 7311 4136 7329
      4151 7372 4153 7353 4167 7352
TIME...MOT...LOC 1857Z 289DEG 30KT 4162 7374

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:35 PM EDTSpecial Weather StatementOKXPutnam40 min
Jun 13, 3:59 PM EDTSevere Thunderstorm WarningOKXPutnam46 min
Jun 13, 5:08 PM EDTSpecial Weather StatementOKXPutnam52 min
Jun 13, 6:17 PM EDTSpecial Weather StatementOKXPutnam, Rockland, Westchester43 min
Jun 13, 6:37 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester53 min
Jun 13, 7:22 PM EDTFlash Flood WarningOKXOrange3 hr
Jun 13, 7:27 PM EDTSpecial Weather StatementOKXOrange48 min
Jun 13, 7:44 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland41 min
Jun 13, 2:57 PM EDTSpecial Weather StatementOKX48 min
Jun 13, 6:03 PM EDTSpecial Weather StatementOKX42 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.